ZAMBOANGA DEL NORTE — A local beauty queen from Roxas, Zamboanga Del Norte died on Friday, July 17, after she allegedly took slimming pills.
Mary Antoinette Acedo, only 19 years old, was reported to have died from overdose of slimming pills.
A report from ABS CBN said that Acedo had been confined in the hospital for five days after she complained of stomach ache and suffered from diarrhea and vomiting.
Reports said that Acedo was brought to the hospital due to bleeding while doing a photoshoot for the Ms Dapitan contest.
Based on investigation, the doctors at the hospital said Acedo surmised she could have been afflicted with amoebiasis.
Acedo was among the contestants vying for the Miss Dapitan 2015 beauty pageant on July 23.
Acedo’s mother, Mary Jane, revealed that her daughter had informed her she had been taking the slimming pills which she had acquired online in preparation for the beauty pageant.
Laboratory results showed that Acedo had taken too much slimming pills; as much as four a day of the pills found in her room .
According to Dr. Rosinee Monte, the four pills a day intake would have been the recommended dose for an obese person and Acedo was not obese as she only weighed 40 kilograms.
“When she took this more or less toxic doses, she vomited and then she had this LBM [loose bowel movement] and then the high dose actually caused damage to her other organs. Based on the studies, when you take it in toxic doses or mega doses of that drug, the main side effect is in the liver so her liver function tests were actually deranged,” Monte explained
The Food and Drug Administration (FDA) in the region has warned the public from taking pills or any food supplement without an FDA certificate.
The Inquirer said Acedo was the first runner up in the Miss Saulog of Zamboanga del Norte contest. She could have been one of the contestants for the Miss Dapitan beauty contest in line with the celebration of the city’s Kinabayo Festival this week.
Doctors at the Dipolog Medical Center said Acedo died of multi-organ failure.